If you are in the area of Albert Street and Gore Street any given Sunday around dinner time, you will see the Addictions and Mental Health Advocates Compassion Crew handing out hot food to the homeless.
Last night, everything was going to plan, food was handed out along with taking time to listen and understand the plight of some of the individuals when they were alerted to an emergency situation.
One of the people they serve ran over to them stating that one of their friends had overdosed in the basement of a nearby buidling.
Angie DeSimon, a member of the Compassion Crew, as well as a few others rushed to an address in the 100 block of Albert.
“He was blue Dan, his lips, everything was blue, he was dead,” said DeSimon when we spoke after the incident. While they waited in the dingy, downstairs bathroom for Paramedics to arrive, they started working on the individual. DeSimon is a nurse and the others with her have all trained for situations like this.
“We gave him 10 shots of nasal Narcan and did CPR. Every time we laid him on his back he had a pulse, when we moved him to his side, he didn’t.”
According to DeSimon, when the paramedics arrived and administered one shot of intravenous IV, the young male, estimated to be in his twenties, started to come around.
According to harmreduction.org, Naloxone, also known as Narcan is used in opioid overdoses to counteract life-threatening depression of the central nervous system and respiratory system, allowing an overdose victim to breathe normally. Naloxone is a nonscheduled (i.e., non-addictive), prescription medication. Naloxone only works if a person has opioids in their system; the medication has no effect if opioids are absent.
Normally when an individual overdoses, it can take as little as one shot of Narcan to keep them from dying, extreme cases sometimes requiring up to 4 to 5. According to individuals in the local drug community we have spoken too, 11 is almost unheard off.
When we asked DeSimon why she thinks it took so much, she believes it’s because there is something even more dangerous going on.
“Narcan works if the OD is fentanyl or opioid based,” explains DeSimon. “If the cocaine is being mixed with Fentanyl and a Benzo’s, it won’t work, or won’t work as well, and Benzo’s also depress the circulatory system.”
When the paramedic road supervisor spoke with the individual, he was very clear with him telling him that he was basically found dead and that the women saved his life.
He was loaded into the ambulance conscious for a trip to SAH to get checked out. Although not always the case when Narcan is administered, this individual will receive the care required after it is administered.
Another “sudden death investigation” was prevented in a part of the city where they happen frequently, thankfully because people knew what to do.
“We almost lost him, not on our watch,” stated DeSimon. She also asks users to do two things, “Test your drugs and always, always, always have Naloxone with you if you are using, you never know when it may save a life.”
Stay with SaultOnline/ONNtv as we continue to focus on the ongoing drug epidemic in Sault Ste. Marie.